I finally decided to go off the pill (been on for the last 5 years, age 20-25) in an attempt to clean up my body. My gyno put me on the pill because of my painful periods, frequent yeast infections and I heard it would calm my mild breakouts. Today is the first day I stopped taking OC and was wondering if there's anything I need to know, like any herbs or supplements that would help during the transition? I'm considering taking primrose oil.
During those 5 years I was off the pill for 2 months and had the worst acne I have ever had, that scared me into going back on the pill. That was 4 years ago, but I'm still very afraid of my skin acting up, I also have chin hairs, which I'm afraid will get worse once I'm off the pill. I'm taking a whole-food multivitamin and Vit D 6000-8000 IUD daily. Open to krill oil if that would help my body transition back to normal, also I've read on here that maca powder would be beneficial. Any advice would be appreciated. Many thanks.
I am not trying to be a smart a$$...after being on the pill so long it can be easy to forget, if you aren't trying to be a mommy, use protection.
I know, it seems obvious but I have seen it happen to people because they were so used to not needing back up protection with their significant other.
If you are eating a paleo diet you may find your acne improves this time around. It can take a while for your hormones to even out and start to fire on all cylinders. It took me about 6 months before things settled down for me when I went off the pill.
I went off the pill a little over a year ago after a 7 year stint. I have to say that the transition was really great, though my period was infrequent for the first 4-5 months, it came back and was normal after that. I did supplement vitamin D at the time because I had low levels from recent blood work, prior to deciding to go off of it. I also took magnesium, and have definitely felt better since adding that in, just for overall health. I think with your age you will probably go back to normal - but there are tons of threads online if you google it with the common side affects of going off. I also went to see an endocrinologist when I went 80 days without a period during that transition phase, but everything came back normal, and it started like 5 days after the visit. I would just be mindful of anything you feel or notice that is different, and mark it on a calendar in case you decide to visit a doctor or endocrinologist for testing. Good luck!
I am on month two off the pill, the first month was pretty bad. I got a couple huge cystic breakouts on my face, which I never have had ever, even as a teenager. All I have to say is avoid any possible foods you might have a reaction too like nuts or dairy, and pray. It will get better as your estrogen dominance balances out. You may even notice less of a problem than before with your hormonal breakouts if you have eliminated all compounds that mimic estrogen in the body: BPA from plastic, parabens from soap, shampoo, lotion, deoderant and other beauty products, and of course soy.
Also, the pill produces excessive amounts of vitamin A. This can explain why many of pill users acne and heavy periods are cured. Excessive levels can be extremely harmful, and supplementing Vitamin A whilst on the pill is certainly not advised. However, when coming off the pill it is advised as levels will deplete. This can also explain why women coming off the pill suffer with heavy periods and spots even though they have never before
Vitamin K is linked to the pill as well, it's rarely included in multi vitamins as it is involved with blood clotting. There was a study, which women on the pill were found to have higher levels of vitamin K, than those not on the pill. So make sure you eat your leafy green veggies too!
When I came off the pill I had the unwelcome surprise of having my period every 3 weeks. This was due to vitamin d (then later) magnesium deficiency.
I do suggest getting your iron levels checked after you've been off for a while, the pill can prevent iron anemia. Going off may drop your iron levels
I thought I'd update the situation, been off the pill for 3 months now and everything is great! I'm taking evening primrose oil 2000mg a day, plus Agnus Castus, as well as krill oil and vitamin D. The transition was much better than I expected and have very moderate occasional pimples, not cystic acne like before. My skin is much oilier now, but facial hair hasn't increased and my libido is returning! Periods are very regular (every 27 days) and first day is very painful and I need anti-spasm medication to be able to function, but it's all worth it. Having my hormones checked in a bit, so will see how it goes.
I was on the pill for 16 years due to very painful, heavy, irregular periods when I was a teenager. I was happy that it worked well for me birth control-wise, but also wanted to be a little more natural and optimize my health. Also, I still had wicked PMS.
The pill can mug you of B vitamins and other nutrients as someone here already said. I've been taking B-Complex Plus by Pure Encapsulations and have been told by various health professionals that I'll need to take B vitamins for life because not only does the pill rob you, but changes your ability to process them in the future (I was told this during a free consultation with someone from Needs.com, not a doctor, not sure how valid it is).
I would HIGHLY recommend that you do a hormone panel with a functional medicine doc as well. After being off the pill one year, really nothing changed for me, periods stayed somewhat irregular, PMS still bad, etc. It looked like (based on symptoms) I for sure had estrogen dominance, which would have been consistent with taking the pill for so long. Turned out I didn't, and there were some other hormones that were out of whack. Without the panel I would not have known what supplements/hormones to take, where to focus my healing efforts, etc. If you can afford to do an overall nutrient panel, that would be very helpful as well, then you'll know if you a deficient in any nutrients.
Other supplements that can be helpful: Calcium D Glucarate (helps the body process your estrogen properly) and DIM (diindolylmethane - can help bring down excess estrogen). Integrative Therapeutics is what I recommend. Calcium D Glucarate also helps reduce breast cancer risk according to an M.D. I saw, he said it's very protective and loves it for everyone including men.
I've started taking 2g of borage oil daily, for the GLA, and believe it's helping reduce my PMS.
Acupuncture might be a nice addition too, if you can swing it.
At least I can report that I didn't have any severe, adverse reaction to stopping the pill after so long. Good luck! Come back and let us know how you do and what supplements you end up taking.
Hi, I'm new to this site and wanted to share my experiences of going off the pill. I was on Microgynon 30 for about 2 years until August 2012. I had a period without any PMS symptoms or cramps in late September, it was like my bleeds when I was on the pill so I'm pretty sure then hormones hadn't completely left my body. In late December, I finally had PMS symptoms - sore breasts, bloating, mood swings and then I had cramps but no blood about 2 1/2 weeks after my PMS symptoms started. Thinking I was pregnant because my partner and I had unprotected sex a few times (he pulled out), I took a HPT and it came out negative. Finally had my period on the same day I took the test (life is ironic), with slight cramping and my PMS symptoms have completely disappeared.
After stopping BC, I noticed a substantial improvement to my mood - I was a more stable and happy person and lost weight more quickly (I was trying to lose a bit of weight then). On BC, I was a extremely depressive and had no energy. Off the pill, I'm the kind of person who's always happy, hyperactive and has enough energy to run a marathon. The only downside is that my skin has broken out but I've noticed that with regular facials, using a moisturizer for sensitive skin and drinking plenty of water, my acne has improved.
I will NEVER go back on BC - no human should have to drag herself through life for the sake of birth control when there are so many other ways to prevent pregnancy and/or STDs.
Could IUD be impeding my weight loss? 3 Answers
Horrible, painful acne - please help! 11 Answers